The US Food and Drug Administration is adding Boxed Warnings – its strongest warnings – to the drug labelling of all prescription opioid pain medicines, prescription opioid cough medicines, and benzodiazepines.
The change comes after an FDA review found that the growing combined use of opioid medicines with benzodiazepines or other drugs that depress the central nervous system has resulted in serious side effects, including slowed or difficult breathing and deaths.
FDA conducted and reviewed several studies showing that serious risks are associated with the combined use of opioids and benzodiazepines, other drugs that depress the CNS, or alcohol.
Based on these data, FDA is requiring several changes including the new Boxed Warnings and revisions to the Warnings and Precautions, Drug Interactions, and Patient Counseling Information sections of the labeling.
A recent Australian report found that prescription opioids are the primary drug for people who overdose.
Between 2008 and 2014, there was an 87% increase in Australia in prescription opioid deaths, with the greatest increase in rural Australia.
The report indicated that more people die of an overdose of prescription medicines including oxycodone and benzodiazepines than from overdose of illicit drugs.
The FDA recommended that health care professionals should limit prescribing opioid pain medicines with benzodiazepines or other CNS depressants only to patients for whom alternative treatment options are inadequate.
If these medicines are prescribed together, health care professionals should limit the dosages and duration of each drug to the minimum possible while achieving the desired clinical effect, it says.
They should also warn patients and caregivers about the risks of slowed or difficult breathing and/or sedation, and the associated signs and symptoms, and avoid prescribing prescription opioid cough medicines for patients taking benzodiazepines or other CNS depressants, including alcohol.